Elevated parathyroid hormone (PTH) levels and hyperphosphatemia are thought to be associated with the development of calciphylaxis. We report a patient on hemodialysis who developed proximal calciphylaxis with consistently low PTH levels after parathyroidectomy. A 31-year-old man was admitted to our hospital because of abdominal skin ulcerations. Calciphylaxis spread to the penis, and simultaneous progressive lung calcification was evident on chest X-ray, suggestive of pulmonary calciphylaxis on 99mTc-methylene disphosphonate scintigraphy. The patient died of respiratory failure despite intensive treatment including hyperbaric oxygen therapy. This is the first report of a patient on hemodialysis who developed calciphylaxis involving the penis after parathyroidectomy.
No takes yet. Share an insight, caveat, or question.
Oikawa et al. (2004) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: